On the number of integral binary n-ic forms having bounded Julia invariant

Manjul Bhargava, Andrew Yang

Research output: Contribution to journalArticlepeer-review


In 1848, Hermite introduced a reduction theory for binary forms of degree (Formula presented.) which was developed more fully in the seminal 1917 treatise of Julia. This canonical method of reduction made use of a new, fundamental, but irrational (Formula presented.) -invariant of binary (Formula presented.) -ic forms defined over (Formula presented.), which is now known as the Julia invariant. In this paper, for each (Formula presented.) and (Formula presented.) with (Formula presented.), we determine the asymptotic behavior of the number of (Formula presented.) -equivalence classes of binary (Formula presented.) -ic forms, with (Formula presented.) pairs of complex roots, having bounded Julia invariant. Specializing to (Formula presented.) and (3,0), respectively, recovers the asymptotic results of Gauss and Davenport on positive definite binary quadratic forms and positive discriminant binary cubic forms, respectively.

Original languageEnglish (US)
Pages (from-to)1232-1248
Number of pages17
JournalBulletin of the London Mathematical Society
Issue number4
StatePublished - Aug 2022

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'On the number of integral binary n-ic forms having bounded Julia invariant'. Together they form a unique fingerprint.

Cite this